Drug-induced Lupus

Of all of the forms of the disease known as lupus, drug-induced lupus is one of the least severe. It is a problem that can potentially affect many individuals due to their prescription regimens, and it is an important type of illness to become familiarized with. In this article, well talk about drug-induced lupus so that you can get a better feel for the problem.

Diagnosis

While there havent been any types of specific criteria established for diagnosing a case of drug-induced lupus, there are some symptoms that can definitely point a doctor in the right direction when it comes to diagnosing the problem. Those who have a case of drug-induced lupus often experience pain and swelling in their muscles and joints, as well as the occurrence of flu symptoms such as a fever and a high level of fatigue and malaise. Inflammation may also be present within the membranes of the lungs and the heart.

Drug-induced lupus may be brought on as a side effect of taking many different forms of medications. Doctors have determined that over seventy types of medications may be responsible for a case of drug-induced lupus. Luckily, if an individual is afflicted with the problem, it often clears up after the medication that is causing the problem to occur is discontinued.

Suspect Medicines

Some of the main types of medication that can lead to a case of drug-induced lupus include drugs to help deal with heart disease, thyroid disease, hypertension or neuropsychiatric disorders. Drug-induced lupus only tends to arise after one of these types of medications has been used continuously for several months.

The problem is most likely to arise in males that are over the age of fifty, since that demographic is particularly prone to problems that involve the use of drug-induced lupus medications such as heart disease medications.

This is contrary to systemic lupus, a problem in which females are much more likely to develop the disease than males. There are many different theories that have been proposed regarding the reasons that an individual may fall victim to drug-induced lupus, but no scientific consensus has been reached.

Time Span

While drug-induced lupus tends to dissipate after the medication that was causing it is discontinued, it is a process that can take anywhere between a few months to a few years. Studies have shown that individuals that are recovering from a case of drug-induced lupus tend to recover more quickly when taking non-steroidal anti inflammatory drugs. If symptoms of lupus are present in you or someone that you love, it is very important to pin down the cause of the problem.

If a medication is to blame, you should speak to your doctor about the choices you should make regarding stopping the medication. If the case of lupus is not drug-induced, its important to receive proper medications in order to slow the progression of the illness. Laboratory tests are able to confirm whether a case of lupus is drug-induced or not by measuring levels of abnormalities in the immune system, so be sure to find out what the source of the problem is if you have symptoms of the disease.